Alert archive / Michigan / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 55, NWS Grand Rapids, MI

May 21, 2004Ionia County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at May 21, 2004, 12:33 PM EDT for Ionia County, Michigan. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2004, 12:33 PM EDT (16:33 UTC)
Expired
May 21, 2004, 1:30 PM EDT
In force
57 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

County Ionia County, MI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 21, 11:55 AM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 4.6 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2004-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2004-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
899 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

707 
WUUS53 KGRR 211633
SVRGRR
MIC067-211730-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1232 PM EDT FRI MAY 21 2004

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  IONIA COUNTY IN SOUTH CENTRAL MICHIGAN

* UNTIL 130 PM EDT

* AT 1227 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CLARKSVILLE...OR ABOUT 9 MILES SOUTHEAST
  OF LOWELL...MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WEST SEBEWA...FERGUSON CORNERS AROUND 1240 PM EDT
  KENT CORNERS...SEBEWA...COLLINS AROUND 1245 PM EDT
  PORTLAND...FROST CORNERS AROUND 1250 PM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.


LAT...LON 4294 8505 4295 8485 4277 8485 4278 8527
          4294 8527

$$

JL MWH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 4:02 AM EDT, 8 hours 31 minutes earlier.

Area forecast discussion, May 21, 4:02 AM EDT, 8 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
402 AM EDT FRI MAY 21 2004

.SHORT TERM...
TO MAKE A LONG STORY VERY SHORT... A WIGGLY FRONT WILL KEEP THE RISK
OF SHOWERS AND THUNDERSTORMS GOING THROUGH THE WEEKEND.  REALLY THE
MAIN QUESTION IS TIMING OF THE WAVES OF CONVECTION...THE RISK OF
SEVERE THUNDERSTORMS (WHERE AND WHEN)...THEN THE HYDRO ISSUE...WILL
THERE BE ENOUGH RAIN FOR FLOODING?

MAINLY WE WILL BE TIMING WAVES ALONG THE FRONT THROUGH MONDAY.
THERE IS A STRONG IMPULSE THAT COMES FROM THE WESTERN TROUGH THAT
WHICH I BELIEVE THE ETA FLATTENS TO FAST (TYPICAL MODEL ERROR) SO
MORE THAN LIKELY THE FRONT WILL BE SLIGHTLY FARTHER NORTH SUNDAY
THEN FORECAST BY THE ETA.  GIVEN THE HIGH VALUES OF PRECIPITABLE
WATER AROUND THROUGH THE WEEKEND AND THE CLOSENESS OF THE
FRONT...ANY THUNDERSTORM COMPLEX THAT MOVES THROUGH COULD HAVE VERY
HEAVY RAINFALL. GIVEN THE 5 TO 12+ INCHES OF RAIN THAT HAVE FALLEN
OVER THE CWA THIS MONTH ALREADY...SEEMS ANOTHER ESF IS IN ODER FOR
THE WEEKEND.  SO I WILL UPDATE THE ONE WE ISSUED YESTERDAY AFTERNOON.

AS FOR THE SEVERE THREAT...WITH THE 50+ KNOT LOW LEVEL JET OVER CNTL
LOWER MI FORECAST FOR FRI NIGHT AND A SIMILAR JET SOUTH OF
INTERSTATE 94 SAT NIGHT...ALSO GIVEN THE TIMING OF THE UPPER WAVES
AND THE JET DIVERGENCE...THE OVERNIGHT HOURS OF FRI AND SATURDAY
SEEM
GOOD. SUNDAY WE HAVE THAT STRONG PAC SHORTWAVE MOVING THROUGH... SO
THAT IS ANOTHER GOOD WINDOW FOR SEVERE WEATHER.

TEMPERATURES WILL DEPEND ON WHERE THE FRONT IS BUT GIVEN IT GOT TO
79F IN GRR THURSDAY WITH 100 PERCENT OVERCAST...AND THAT THE
1000/925MB THICKNESS IS SIMILAR FRIDAY EVENING AND SATURDAY
EVENING...HIGHS SHOULD BE LOWER 80S SOUTH AND 70S NORTH EACH DAY.
LOWS MOSTLY IN THE 60S SOUTH AND 50S EXTREME NORTH.

I FAVOR THE FLSS RUC FOR PCPN TODAY... IT SHOW NO RAIN IN SOUTHWEST
MICHIGAN UNTIL LATER THIS AFTERNOON. GIVEN THE BEST LIFT IS WEST OF
MICHIGAN THAT MAKES SENSE. EVEN SO...CANT RULE OUT A CHANCE OF
THUNDERSTORM THIS AFTERNOON ANYWHERE OVER LOWER MICHIGAN GIVEN HOW
UNSTABLE IT WILL BE AND THE WARM FRONT WILL BE MOVING BACK NORTH.

.LONG TERM...

THE MEDIUM RANGE MODELS CONTINUE IN GOOD AGREEMENT AND INDICATE THAT
THE ACTIVE WEATHER PATTERN WILL PERSIST ACROSS OUR AREA NEXT WEEK.
ON TUESDAY...A LOW PRESSURE SYSTEM WILL MOVE OUT OF THE AREA WITH
THE SHOWERS AND THUNDERSTORMS ENDING BY MIDDAY. SKIES WILL BE PARTLY
CLOUDY THROUGH TUESDAY MORNING...WHEN THE INFLUENCE OF ANOTHER LOW
PRESSURE SYSTEM WILL BRING ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS TO THE REGION. A COLD FRONT WILL MOVE THROUGH THE AREA
TUESDAY NIGHT AND A FEW SHOWERS WILL LINGER INTO WEDNESDAY. BEHIND
THE FRONT...GUIDANCE SHOWS COOLER AIR FILTERING INTO THE AREA AS AN
UPPER LEVEL TROUGH MOVES INTO THE REGION. ONLY SMALL CHANGES WILL BE
MADE TO THE FORECAST...MAINLY WITH THE TIMING OF SYSTEMS THROUGH THE
AREA.

&&

.GRR...WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WDM IOD
Hazardous weather outlook, May 21, 6:35 AM EDT, 5 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
635 AM EDT FRI MAY 21 2004

MIZ037>040-043>046-050>052-056>059-064>067-071>074-221015-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
635 AM EDT FRI MAY 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS SOUTHWEST MICHIGAN.  THE GREATEST THREAT FOR SEVERE
THUNDERSTORMS WILL BE FROM LATE THIS AFTERNOON UNTIL AROUND 100 AM.
HAIL TO 1 INCH IN DIAMETER IS THE MOST LIKELY HAZARD ACROSS THE
AREA. WIND GUSTS TO 70 MPH ARE POSSIBLE SOUTH IF INTERSTATE 96.
NEAR AND SOUTH IF INTERSTATE 94 AN ISOLATED TORNADO IS NOT OUT OF
THE QUESTION THIS EVENING INTO EARLY TONIGHT.

ANY OF THESE STORMS WILL HAVE VERY HEAVY RAINFALL AND GIVEN THE 1 TO
3 INCH RAINFALL THAT FELL SOUTH AND EAST OF GRAND RAPIDS LAST
NIGHT...THOSE AREA BETWEEN BATTLE CREEK AND JACKSON...SOUTH OF
INTERSTATE 96...WOULD HAVE THE GREATEST RISK OF MINOR FLOODING DUE TO
HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

OVER THE WEEKEND THE FRONTAL SYSTEM WILL CONTINUE TO MOVE BACK AND
FORTH ACROSS LOWER MICHIGAN. THAT WILL TO BRING THUNDERSTORMS TO THE
AREA FROM TIME TO TIME.  THE MOST LIKELY TIMES FOR THESE STORMS ARE
FROM LATE AFTERNOON INTO THE OVERNIGHT HOURS EACH DAY.  SEVERE
THUNDERSTORMS ARE POSSIBLE EACH AFTERNOON AND EVENING FOR SATURDAY
AND SUNDAY. HEAVY RAINFALL AND MINOR URBAN AND SMALL STREAM FLOODING
ARE MORE THAN POSSIBLE NEAR THE HEAVIEST THUNDERSTORMS THIS WEEKEND.

THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE EACH DAY
THROUGH THURSDAY THOUGH AS THE FRONT WILL NOT GET FAR FROM MICHIGAN
THROUGH THIS ENTIRE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

WDM

In the hours before

Local storm report, May 21, 7:14 AM EDT, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
714 AM EDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0711 AM     HEAVY RAIN       LACEY                   42.49N 85.19W
05/21/2004  2.20 INCH        BARRY              MI   PUBLIC

            SINCE MIDNIGHT

&&

RSUTTLE
Local storm report, May 21, 12:08 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1208 PM EDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1206 PM     HAIL             WYOMING                 42.89N 85.70W
05/21/2004  1.00 INCH        KENT               MI   TRAINED SPOTTER

1206 PM     HAIL             WYOMING                 42.89N 85.70W
05/21/2004  0.75 INCH        KENT               MI   TRAINED SPOTTER

&&

DLB
Special weather statement, May 21, 12:10 PM EDT, 23 minutes before
MIZ051-052-056>059-064>067-071>074-212100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1210 PM EDT FRI MAY 21 2004

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL 500 PM EDT FRIDAY AFTERNOON. THIS WATCH INCLUDES THE FOLLOWING
COUNTIES

IN CENTRAL MICHIGAN
     MONTCALM AND GRATIOT

IN SOUTHWEST MICHIGAN
     KENT...ALLEGAN...BARRY...KALAMAZOO...VAN BUREN AND OTTAWA

IN SOUTH CENTRAL MICHIGAN
     IONIA...CLINTON...INGHAM...EATON...JACKSON AND CALHOUN

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.

OSTUNO

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 8:54 PM EDTSevere Thunderstorm WarningGRRIonia21 min
May 20, 9:41 PM EDTSevere Thunderstorm WarningGRRBarry, Ionia34 min
May 20, 9:47 PM EDTSpecial Marine WarningGRR88 min
May 20, 9:47 PM EDTSpecial Marine WarningGRR88 min
May 20, 9:47 PM EDTSpecial Marine WarningGRR88 min
May 20, 10:00 PM EDTSevere Thunderstorm WarningGRREaton75 min
May 20, 10:57 PM EDTSevere Thunderstorm WarningGRRIngham78 min
May 20, 11:38 PM EDTSevere Thunderstorm WarningGRRJackson52 min
May 20, 11:58 PM EDTSevere Thunderstorm WarningGRRCalhoun, Eaton47 min
May 21, 12:32 AM EDTSevere Thunderstorm WarningGRRJackson43 min
May 21, 10:35 AM EDTSpecial Marine WarningGRR3 hr
May 21, 10:35 AM EDTSpecial Marine WarningGRR3 hr
May 21, 10:35 AM EDTSpecial Marine WarningGRR3 hr
May 21, 10:35 AM EDTSpecial Marine WarningGRR3 hr
May 21, 10:35 AM EDTSpecial Marine WarningGRR3 hr
May 21, 11:57 AM EDTSevere Thunderstorm WarningGRRAllegan, Van Buren63 min
May 21, 12:04 PM EDTSevere Thunderstorm WarningGRRBarry, Kent56 min
May 21, 12:23 PM EDTTornado WarningGRRBarry37 min
May 21, 12:30 PM EDTSevere Thunderstorm WarningGRRKalamazoo75 min
May 21, 12:48 PM EDTSevere Thunderstorm WarningGRRCalhoun, Eaton57 min
May 21, 1:05 PM EDTTornado WarningGRREaton25 min
May 21, 1:09 PM EDTSevere Thunderstorm WarningGRRIngham, Jackson51 min
May 21, 7:18 PM EDTSpecial Marine WarningGRR72 min
May 21, 7:18 PM EDTSpecial Marine WarningGRR72 min
May 21, 7:18 PM EDTSpecial Marine WarningGRR72 min
May 21, 7:18 PM EDTSpecial Marine WarningGRR72 min
May 21, 7:45 PM EDTSevere Thunderstorm WarningGRRMuskegon, Ottawa60 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.